I'm worried about taking statins and side effects

Posted by mfv @mfv, May 27 6:33pm

Hi, I am 69 and just started taking statins two months ago for cholesterol and I am now noticing dents in my calves and near my knees. I am concerned and worried about taking statins and wondering if anyone has these type of permanent like dents whether taking statins or not. Just don’t know if it is a typical thing that happens with aging or if there is something seriously wrong. I do not have pain but suddenly noticing these dents has me a bit scared! Any feed back would be great!! Thank you!

Hi @mfv, here is a related discussion on Connect that might be relevant for you.
– "Dents" in leg muscles https://connect.mayoclinic.org/discussion/dents-in-leg-muscles/

Have you talked to your doctor about your concerns regarding statins?

REPLY

Not yet but I am going to on Monday. From what I have read I don’t like the sounds of staying on statins at all!

REPLY

@mfv, I have had that same talk with my primary care doctor on statins but my concern was the statins making my neuropathy worse since statins can increase the risk of developing peripheral neuropathy and I already had been diagnosed with small fiber peripheral neuropathy and didn't want to make it worse. My PCP was fine with me not taking them once we discussed how I can make some lifestyle changes to improve my cholesterol numbers. I also have a few "dents" in my shins but I think they may be considered pitting edema since I also have been diagnosed with lymphedema and have to wear compression socks.

REPLY
@johnbishop

@mfv, I have had that same talk with my primary care doctor on statins but my concern was the statins making my neuropathy worse since statins can increase the risk of developing peripheral neuropathy and I already had been diagnosed with small fiber peripheral neuropathy and didn't want to make it worse. My PCP was fine with me not taking them once we discussed how I can make some lifestyle changes to improve my cholesterol numbers. I also have a few "dents" in my shins but I think they may be considered pitting edema since I also have been diagnosed with lymphedema and have to wear compression socks.

Jump to this post

These dents just seemed to keep
Popping up since I started taking the statins …are you saying these dents could be pitting edema? I didn’t think pitting edema would leave permanent dents. I don’t know why but I thought that was when you pushed on your skin and the skin didn’t bounce back as quickly as it should so I am confused by that. I have had no experience with it and I am scared!
What is lymphedema?

REPLY
@mfv

These dents just seemed to keep
Popping up since I started taking the statins …are you saying these dents could be pitting edema? I didn’t think pitting edema would leave permanent dents. I don’t know why but I thought that was when you pushed on your skin and the skin didn’t bounce back as quickly as it should so I am confused by that. I have had no experience with it and I am scared!
What is lymphedema?

Jump to this post

You are correct about the pitting edema. It may not be related to the dents I have in my legs but they seemed more pronounced when my legs were swollen with the lymphedema which is a long-term condition where excess fluid collects in tissues causing swelling (edema) and why I have to wear compression socks to help push the excess fluids up towards my waist. More info here on the condition – https://www.medicalnewstoday.com/articles/180919

I would discuss the dents with your doctor. Since there is no associated pain with the dents I think that is a good sign.

REPLY
@colleenyoung

Hi @mfv, here is a related discussion on Connect that might be relevant for you.
– "Dents" in leg muscles https://connect.mayoclinic.org/discussion/dents-in-leg-muscles/

Have you talked to your doctor about your concerns regarding statins?

Jump to this post

Thank you! I am just curious …have you had experience with statins?

REPLY
@johnbishop

You are correct about the pitting edema. It may not be related to the dents I have in my legs but they seemed more pronounced when my legs were swollen with the lymphedema which is a long-term condition where excess fluid collects in tissues causing swelling (edema) and why I have to wear compression socks to help push the excess fluids up towards my waist. More info here on the condition – https://www.medicalnewstoday.com/articles/180919

I would discuss the dents with your doctor. Since there is no associated pain with the dents I think that is a good sign.

Jump to this post

Thank you for clarifying for me John. I don’t have swelling in my legs that I can notice at all just the stupid dents. Just seems weird that I am just starting to notice them after starting statins🤷🏻‍♀️ But I will definitely be having a discussion with my doctor! I am hoping you are right that it’s a good sign that I have no pain! I will let you know! Thanks for your responses!

REPLY
@mfv

Thank you! I am just curious …have you had experience with statins?

Jump to this post

I used to think it was possible the cause of my neuropathy but now I'm not so sure. I took simvastatin for years along with another med for high blood pressure when I was in my early late 30s to early 40s until I participated in a Mayo Clinic heart study which resulted in my diagnosis changing to being hypertension related and my BP meds were changed and I no longer take simvastatin.

REPLY
@mfv

Thank you for clarifying for me John. I don’t have swelling in my legs that I can notice at all just the stupid dents. Just seems weird that I am just starting to notice them after starting statins🤷🏻‍♀️ But I will definitely be having a discussion with my doctor! I am hoping you are right that it’s a good sign that I have no pain! I will let you know! Thanks for your responses!

Jump to this post

Here's some information you may find useful for your discussion with your doctor on cholesterol levels.

Top 5 lifestyle changes to improve your cholesterol: https://www.mayoclinic.org/diseases-conditions/high-blood-cholesterol/in-depth/reduce-cholesterol/art-20045935

REPLY

@mfv If like to become you also to connect I've had high cholesterol for along time till the Dr found the right statin for me since then I have had no muscle pain on my legs Have you tried different stations?

REPLY
@mfv

Thank you! I am just curious …have you had experience with statins?

Jump to this post

Because of my various muscle and nerve problems I refuse to go on a statin. My doctor prescribed praluent injections and my cholesterol has dropped like a rock! I give myself injections every two weeks. No other side effects.

REPLY
@lioness

@mfv If like to become you also to connect I've had high cholesterol for along time till the Dr found the right statin for me since then I have had no muscle pain on my legs Have you tried different stations?

Jump to this post

No I haven’t yet. Statins really scare me though. The one I just stopped taking was causing muscle and joints to feel worse and had headaches like I never had before! Hoping for something other than statins.

REPLY
Please sign in or register to post a reply.